Alert archive / North Carolina / Wind Advisories in 2006

Wind Advisory 8, NWS Blacksburg, VA

March 21, 2006Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 21, 2006, 11:53 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Wythe County, Virginia. It took effect at Mar 22, 2006, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2006, 11:53 PM EST (04:53 UTC)
In effect from
Mar 22, 2006, 12:00 AM EST
Expired
Mar 22, 2006, 8:36 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 220453
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 PM EST TUE MAR 21 2006

...STRONG WINDS EXPECTED OVER THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND FAR SOUTHWEST VIRGINIA...

.STRONG PRESSURE GRADIENT IS DEVELOPING IN THE WAKE OF UPPER LEVEL
DISTURBANCE...WHICH PASSED EAST OF THE REGION TUESDAY
EVENING...AND AN APPROACHING AREA OF HIGH PRESSURE. THIS GRADIENT
WILL MAXIMIZE DURING THE PRE DAWN HOURS THIS MORNING THROUGH MID
MORNING. THIS IS THE TIME PERIOD WHERE SUSTAINED WINDS OF 30 TO
35 MPH ARE EXPECTED WITH SOME GUSTS AROUND 40 MPH.

NCZ001-002-018-VAZ009-012-015-221300-
/O.NEW.KRNK.WI.Y.0008.060322T0500Z-060322T1700Z/
ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...INDEPENDENCE
1153 PM EST TUE MAR 21 2006

...WIND ADVISORY IN EFFECT UNTIL 12 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM EST WEDNESDAY. 

WIND SPEEDS OF 30 TO 35 MPH ARE EXPECTED THROUGH THE REMAINDER OF
TONIGHT INTO THE MORNING HOURS ON WEDNESDAY. SOME GUSTS AROUND 40
MPH ARE ALSO EXPECTED.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON SOUTHWEST TO NORTHEAST ORIENTED ROADS. USE
EXTRA CAUTION.

$$

DS
2 follow-up statements
000 
WWUS71 KRNK 221040
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST WED MAR 22 2006

...STRONG WINDS EXPECTED OVER THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND FAR SOUTHWEST VIRGINIA...

.A STRONG PRESSURE GRADIENT HAS DEVELOPED IN THE WAKE OF THE UPPER
LEVEL DISTURBANCE...WHICH PASSED EAST OF THE REGION TUESDAY
EVENING...AND AN APPROACHING AREA OF HIGH PRESSURE. THIS GRADIENT
WILL BE MAXIMIZED THROUGH MID MORNING. THROUGH THIS TIME PERIOD
SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED WITH SOME GUSTS
AROUND 40 TO 45 MPH.

NCZ001-002-018-VAZ009-012-015-221700-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-060322T1700Z/
ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...INDEPENDENCE
540 AM EST WED MAR 22 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. 

NORTHWEST WINDS WITH SPEEDS OF 30 TO 35 MPH ARE EXPECTED THIS
MORNING. SOME GUSTS AROUND 40 TO 45 MPH ARE ALSO EXPECTED.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON SOUTHWEST TO NORTHEAST ORIENTED ROADS.
USE EXTRA CAUTION.

$$

DS
000 
WWUS71 KRNK 221336
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 AM EST WED MAR 22 2006

...WINDS HAVE WEAKENED TO BELOW ADVISORY CRITERIA...

NCZ001-002-018-VAZ009-012-015-221445-
/O.CAN.KRNK.WI.Y.0008.000000T0000Z-060322T1700Z/
ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...INDEPENDENCE
836 AM EST WED MAR 22 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED NORTHWEST WINDS OF 15 TO 25 MPH WILL STILL GUSTS TO
NEAR 35 MPH THIS MORNING...THEN SLOWLY WEAKEN DURING THE AFTERNOON
AS HIGH PRESSURE BEGINS RIDGING IN FROM THE WEST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 8:40 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 21, 8:40 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EST TUE MAR 21 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATING THE FORECAST TO ACCOUNT FOR FREEZING DRIZZLE
POTENTIAL...ALBEIT NOT MUCH. 00Z RNK SOUNDING SHOWING FREEZING
LEVEL AT 200 FEET AGL...YET GETTING SNIZZLE AT THE OFFICE.
MOISTURE DEPTH PROGGED TO DECREASE THIS EVENING...SO ICE CRYTSAL
GROWTH ESPECIALLY EAST OF THE HIGHLANDS WILL BE MINIMAL...SO GOING
WITH A FREEZING DRIZZLE...LIGHT SNOW MIX...WITH LIGHT RAIN/DRIZZLE
FURTHER SOUTH ABOVE 32F AIR. OVERNIGHT...AS WAVE PASSES EAST...NW
FLOW KICKS IN WITH SCATTERED SNOW SHOWERS. SNOW ACCUMULATIONS
STILL LOOK ON THE LOW END WITH UP 1 TO 2 INCHES ON WRN SLOPES FROM
GREENBRIER COUNTY DOWN TO NW NC. HAVE ISSUED A SPECIAL WEATHER
STATEMENT FOR THE MOUNTAINS...AND NRN SECTIONS OF THE CWA TO
ACCOUNT FOR ANY LIGHT GLAZING ON ELEVATED SFCS...LIGHT SNOW
ACCUMULATION...AND BLACK ICE ON HIGHWAYS.

NOT TOO MUCH ELSE TO CHANGE...ALTHOUGH DECREASED WIND SPEEDS
EARLY WITH SLOWER TIMING OF SFC TROUGH MOVING THROUGH. DOWNSLOPE
WINDS LOOK TO DRY OUT THE AIR FAIRLY QUICKLY EAST OF THE BLUE
RIDGE BY 12Z...PER MODELS...BUT THIS MAY BE TOO FAST GIVEN EXTENT
OF LOW CLOUDS ON IR EXTENDING AS FAR SOUTH AS THE TN VLY/NRN GULF
COAST REGION

&&

.PREV DISCUSSION...
 (ISSUED 634 PM EST TUE MAR 21 2006)

AVIATION...

LOWER CIGS WILL BE OBSERVED THROUGH EARLY OVERNIGHT WITH LIGHT
RAIN AND SNOW EXPECTED AT TIMES FROM BLF AND LWB EAST TO LYH.
EXPECT CIGS AS LOW AS IFR RANGE EAST OF THE MOUNTAIN...AND LIFT IN
SE WV. ONCE THE UPPER WAVE PASSES AND NW WINDS INCREASE...DRIER
AIR WILL PUNCH IN TOWARD 09 TO 12Z EAST OF THE MTNS...CLEARING OUT
THE LOWRER CIGS...WHILE CIGS LIFT IN SE WV AFTER 08Z IN LWB AND
NOT UNTIL MID MORNING AT BLF. SHOULD SEE VFR CONDITIONS ACROSS THE
ENTIRE CWA AFT 15Z WED.

PREV DISCUSSION...
 (ISSUED 255 PM EST TUE MAR 21 2006)

SHORT TERM /TONIGHT/...

COLD AIR DAMMING ASSOC WITH HIGH PRESSURE SITTING OVER NORTHERN VA
THIS AFTN (RESULTING IN ABUNDANT LOW CLOUDS AND MTN FOG) WILL GIVE
WAY THIS EVENING AS A STRONG SHORTWAVE NOW PUSHING DOWN INTO KY/TN
MOVES ACROSS THE SOUTHERN APPS. A SMALL AREA OF RAIN BREAKING OUT
OVER TN IN RESPONSE TO THE SHORTWAVE WILL EXPAND AND MOVE INTO SW
PARTS OF THE FCST AREA THIS EVENING...SPREADING EAST WITH SCTD
COVERAGE IN THE PIEDMONT PERSISTING INTO THE EARLY OVERNIGHT HOURS
(THRU 2-3AM).  UP TO A COUPLE OF TENTHS OF AN INCH OF LIQUID MAY
ACCOMPANY THE WAVE...WITH SOME OF THIS CHANGING TO SNOW BEFORE
ENDING...ESP IN THE MTNS.

SNOW SHOWERS/FLURRIES WILL LINGER ON THE WESTERN SLOPES
OVERNIGHT...BUT WITH NO SIGNIFICANT ACCUMS EXPECTED.

LONG TERM /WEDNESDAY THROUGH TUESDAY/...

REMNANTS OF UPR SYSTEM AFFECTING THE AREA IN THE SHORT TERM WILL BE
MOVING EAST OF THE REGION BY THE START OF THE PERIOD...WITH
SUBSIDENCE ON THE BACKSIDE HELPING SCATTER OUT CLOUDS FAIRLY
QUICKLY. DESPITE ONSET OF COLD ADVECTION BEHIND THE
SYSTEM...WEST/NORTHWEST DOWNSLOPE FLOW SHOULD HELP PROPEL TEMPS ACRS
THE PIEDMONT WHILE ALSO HELPING DRY THINGS OUT ONCE AGAIN. TO THE
WEST...EXPECT SOME UPSLOPE SNOW SHOWERS TO GET GOING BY LATE AFTN AS
COLDEST AIR ARRIVES AND UPR FLOW BECOMES MOST FAVORABLE FOR UPSLOPE
DEVELOPMENT. DEPTH OF MOISTURE NOT OVERLY IMPRESSIVE...SO DO NOT
EXPECT ANY SIGNIFICANT ACCUMULATIONS. BREEZY CONDITIONS LIKELY
DURING THE DAY AS WELL WITH TIGHTENING PRESSURE GRADIENT FROM
DEPARTING SFC LOW. SIMILAR CONDITIONS FOR THURS ALTHOUGH A BIT
WARMER AS COLDEST AIR EXITS THE AREA.

BEYOND THURS...UPR PATTERN UNDERGOES A BIT OF A CHANGE ONCE AGAIN AS
RETROGRADING ELONGATED VORTEX THROUGH THE NORTHEAST HELPS CARVE OUT
A SLIGHTLY DEEPER EASTERN CONUS TROF. GFS AND ECMWF CONTINUE TO BE
IN GOOD AGREEMENT ON TIMING OF VARIOUS WAVES IN THIS PATTERN...WITH
THE FIRST ARRIVING LATE THURS INTO EARLY FRIDAY. HAVE MAINTAINED
GOING POPS AND ACTUALLY EXPANDED THEM TO COVER REMAINDER OF THE CWA.
BEST FORCING/MOISTURE LOOKS TO REMAIN CONFINED MAINLY TO THE
MOUNTAINS...HOWEVER CANNOT RULE OUT POPS FARTHER EAST WITH AT LEAST
SOME MOISTURE PROGGED TO BE IN PLACE. A LOOK AT FCST SOUNDINGS
INDICATES POTENTIAL FOR SNOW SHOWERS ACRS MUCH OF THE AREA DEPENDING
ON ARRIVAL TIME OF PRECIP...HOWEVER SHOULD BE MAINLY RAIN BY AFTN.
SECOND WAVE ARRIVES LATE ON SATURDAY WITH A SIMILAR SCENARIO LIKELY
TO PLAY OUT.

HIGH PRESSURE WILL TAKE CONTROL OF THE PATTERN FOR THE LATTER HALF
OF THE WEEKEND INTO EARLY NEXT WEEK...WITH MODERATING TEMPERATURES.
LATEST GFS REMAINS QUITE CONSISTENT WITH ITS PREVIOUS RUNS IN
DEPICTING LAST IN A SERIES OF WAVES HELPING FLATTEN CENTRAL CONUS
RIDGE AND BRINGING BACK PRECIP CHANCE TO THE AREA. GIVEN CONTINUING
DRY PATTERN AND UNCERTAINTY IN TIMING...HAVE LEFT OUT MENTION THIS
GO AROUND.

AVIATION...

THE FREEZING DRIZZLE THREAT APPEARS TO BE AT LWB AND LYH ONLY THIS
AFTN...BUT ITS STARTING TO LOOK LIKE TEMPS WILL BE HOVERING JUST
ABOVE FRZG THIS AFTN DUE TO LACK OF PRECIP AND EVAP COOLING. CIGS
WILL STAY MAINLY IN THE MVFR CATEGORY...ALTHOUGH WE WILL SEE IFR
AT TIMES ESP AT LWB.

TNGT LIGHT SNOW WILL BE CONFINED MAINLY LWB/BLF WITH IFR/LOW MVFR
CIGS PREVAILING. IN THE EAST...CIGS WILL RECOVER TO VFR BY
MIDNIGHT. MVFR CIGS TO CONTINUE THRU 18Z WED AT LWB/BLF IN COLD
AIR ADVECTION PTTN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Mar 21, 12:20 PM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EST TUE MAR 21 2006

NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-WVZ042>045-
221200-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
1220 PM EST TUE MAR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AREAS OF FREEZING DRIZZLE REMAIN POSSIBLE THROUGH THE
AFTERNOON HOURS...PRIMARILY ALONG THE HIGHER PEAKS OF THE BLUE
RIDGE. SCATTERED SNOW SHOWERS ARE ALSO POSSIBLE LATER THIS
EVENING...HOWEVER ANY ACCUMULATIONS WILL REMAIN AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

NCZ003>006-019-020-VAZ032-033-043-044-058-059-221200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1220 PM EST TUE MAR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LAWRENCE

In the hours before

Special weather statement, Mar 21, 8:17 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EST TUE MAR 21 2006

NCZ002-VAZ009>014-016>020-022>024-033>035-045>047-WVZ044-221330-
ALLEGHANY-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX...UNION
817 PM EST TUE MAR 21 2006

...WINTRY MIX STILL POSSIBLE TONIGHT...

A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT
BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH
TEMPERATURES HOVERING AROUND FREEZING...A LIGHT GLAZE OF ICE MAY
FORM FROM FREEZING DRIZZLE ON ELEVATED SURFACES SUCH AS
TREES...CARS AND OVER PASSES. BLACK ICE IS ALSO POSSIBLE ON LESS
TRAVELED SECONDARY ROADS.

VAZ007-WVZ042-043-045-221330-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON...
LEWISBURG
817 PM EST TUE MAR 21 2006

...WINTRY MIX STILL POSSIBLE TONIGHT...

A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT
BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH
TEMPERATURES HOVERING AROUND FREEZING...A LIGHT GLAZE OF ICE MAY
FORM FROM FREEZING DRIZZLE ON ELEVATED SURFACES SUCH AS
TREES...CARS AND OVER PASSES. BLACK ICE IS ALSO POSSIBLE ON LESS
TRAVELED SECONDARY ROADS. HIGHER ELEVATIONS AND WESTERN SLOPES
WILL BEGIN TO TRANSITION TO ALL SNOW BY MIDNIGHT. SNOW
ACCUMULATIONS BY DAWN WILL BE AN INCH OR LESS...EXCEPT UP TO TWO
INCHES ON WESTERN SLOPES.

NCZ001-018-VAZ015-221330-
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
817 PM EST TUE MAR 21 2006

...WINTRY MIX STILL POSSIBLE TONIGHT...

A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT
BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH
TEMPERATURES DROPPING OVERNIGHT...BLACK ICE WILL BE POSSIBLE ON
LESS TRAVELED SECONDARY ROADS. SCATTERED SNOW SHOWERS WILL OCCUR
AFTER MIDNIGHT WITH ACCUMULATIONS UP TO AN INCH POSSIBLE BY DAWN.

RCS

Nearby

Wind Advisories in North Carolina, 2006Wind Advisories in Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.